Medical Surgical Labs Electrolytes Top Tested #1

Question

A nurse is caring for a client with a potassium of 6.5 mEq/L. Heart monitor shows the PR interval remains constant and each QRS complex is less than 100 ms wide. Which action by the nurse is priority?

Answers

  1. Give IV calcium gluconate.
    • Rationale:

      This answer is not correct because the heart monitor reveals a normal sinus rhythm. IV calcium gluconate would be indicated only if the client showed dysrhythmias.

  2. Start IV 50% dextrose and insulin.
    • Rationale:

      This answer is correct because ECG findings show a normal sinus rhythm. The potassium is too high, however, and needs to be treated to prevent any dysrhythmias. By treating with IV 50% dextrose and regular insulin, potassium will be shifted into the cells.

  3. Administer kayexalate.
    • Rationale:

      This answer is not correct because kayexalate takes too long. There needs to be a swift solution to prevent cardiac complications.

  4. Prepare the client for dialysis.
    • Rationale:

      This answer is not correct because dialysis is time-consuming. Swift action is indicated when hyperkalemia is concerned.

Overview

For the client with hyperkalemia with no cardiac dysrhythmias seen on the ECG, priority is to correct the electrolyte disturbance before it causes a dysrhythmia. IV 50% dextrose and regular insulin is indicated.

Explanation

Learning Outcomes

Treating hyperkalemia requires an immediate solution to lower potassium. This is done in a specific order. If the client is exhibiting dysrhythmias, administer IV calcium gluconate. Calcium protects the myocardium from the harmful effects of hyperkalemia. The ECG would show tall peaked T-waves, prolonged PR interval and widening of the QRS. This is usually seen when potassium levels are between 6.5 and 8.0 mEq/L. If the ECG shows no cardiac dysrhythmia, then treatment would be IV 50% dextrose and regular insulin. Insulin secretion shifts potassium into the cell.

Test Taking Tip

Remember that Peaked T-waves mean Potassium is too high!

Video Rationale